Friday, April 28, 2017

Hidden Dangers of Drug-Food Interaction

Whether you’re picking up a new antibiotic from the pharmacy or renewing your cholesterol medication, you often get counseled by the pharmacist regarding certain drug-food interactions. Many people are aware that these interactions exist – but just how real and serious is this issue?
The main mechanism behind drug-food interaction is dependent on how the body breaks down the medication. Enzymes known as the cytochrome P450 enzymes allow the body to metabolize and gradually degrade the medications after administration. Certain foods are able to inhibit or potentiate the action of these enzymes. This in turn can lead to too much drug in the body (i.e. increased side effect or toxicity) or too little drug in the body (sub-therapeutic effect). Other interactions between medications and certain foods can take place by hindering with the absorption of the medication or by amplifying the existing side effects of the medication.
Many different food groups interact with medications. While I am unable to give a comprehensive list of all the interactions, I’ll mention few that are worthwhile to know about.
  1. Grapefruit juice: Grapefruit juice is one of the most notorious offenders for causing drug-food interactions. Grapefruit juice inhibits a major subtype of P450 enzyme that metabolizes cholesterol medications such as atorvastatin, lovastatin, and simvastatin. Blood pressure medication such as amlodipine is also affected by this interaction. By inhibiting the enzyme, grapefruit juice allows the medication to stay in the body for a longer duration and increases the possibility of experiencing side effects. Drugs that interact with grapefruit juice should not be taken together within the same 24 hour period since the inhibition of P450 enzyme by grapefruit juice leaves a long-lasting effect.
  2. Alcohol: The interaction between alcohol and medications doesn’t necessarily involve the CYP P450 enzymes but mostly on the effect of the medication. For instance, any medications that can cause drowsiness or sedation can be worsened if taken alongside alcohol. These medications include antihistamines, muscle relaxants and even some painkillers. Although this interaction may not diminish the efficacy of the medications, it is best to separate t
    heir administration to avoid serious side effects.
  3. Dairy products: This category extends beyond just dairy products but also encompasses calcium or iron supplements. The major concern regarding dairy products is with thyroid medication (i.e. levothyroxine) and certain antibiotics known as the fluoroquinolones. Dairy products and mineral supplements hinder the absorption of these medications and lower their efficacy. These medications should be spaced out by minimum 1 hour before or 2 hours after dairy products are consumed. 

If you’re unsure about your medications and whether it interacts with certain groups, check out a great online resource from FDA and be sure to ask your pharmacist on your next visit!


Friday, April 21, 2017

Half way done!

Three weeks went by in a blink of an eye. After receiving few ‘urgent’ reminders from my faculty to complete the midpoint evaluations, I thought this would be the perfect time to recap everyone about what I’ve been up to so far.

Overall, my tasks during the 5 week rotation at mdBriefCase can be broken down to 2 main categories: 

  1. Critical appraisal of one of the CCCEP-accredited eCME program on
  2. Content development for practicing pharmacists and patients.

For my critical appraisal, I chose the eCME on Considerations in the Selection of Pharmacotherapy for ADHD. I am in the midst of analyzing the various aspects of the program as well as the national participation report to find key strengths and weaknesses. I’ll be presenting on my findings towards the end of my rotation.

In terms of content development, I’ve been knee-deep in writing an eNewsletter, which will be sent out nation-wide to practicing pharmacists across Canada. Although my draft is not yet finished and available for viewing, past eNewsletters can be found at rxPassport. I’m also working on a mini Q&A on the patient education portal, MedSchool For You: Pharmacy Corner.

Last but not least, I’ve been given the lovely opportunity to complete the Certificate-level training of my choice on Advancing Practice. I chose to go over the diabetes education program since this will be a handy-dandy review before I start practicing as a pharmacist.

No complaints so far! Looking forward to spending 2 more exciting weeks at mdBriefCase!

- Boo

Thursday, April 13, 2017

Is my EpiPen safe to use?

On April 1st, 2017, Pfizer Canada issued a voluntary recall of one lot of both EpiPen auto-injector and EpiPen Jr. auto-injector.  The recall decision was made after two confirmed international reports of the devices failing to activate. The company stated that more than 100,000 products which may be affected by this recall were distributed across Canada.

EpiPen auto-injectors are indicated for emergency treatment of severe allergic reactions (anaphylaxis) for patients with high risk. After the administration of EpiPen, patients are advised to seek immediate medical attention or proceed to the nearest ER.

This event was of particular significance since Epipen has been the lone defender against anaphylactic reactions with the nation-wide recall of Allerject back in 2015. Although the incidence of the defect is extremely rare, it may pose a serious impact on patients who rely heavily on the efficacy of EpiPen.  

Image result for epi penDespite the recall, Pfizer recommends patients to keep the existing product until they can secure the replacement EpiPen. Product Replacement Instructions can be found here.

Before using your Epipen, follow these 3 simple steps to ensure safe/effective EpiPen use:
  1. Always check the expiration date (generally 1-2 years from time of purchase)!
  2. Examine the window of the EpiPen to make sure the solution is clear and free of any discoloration.
  3. Remember the instructions:  “blue to the sky, orange to the thigh”


CBC news. “Canadian Patients wait longest to see family doctor.”  January 20, 2014.
Retrieved from on April 13, 2017.
Epipen. “Frequently asked questions.” 2015. Retrieved from on April 13, 2017.
Government of Canada. “Pfizer Canada recalls two lots of EpiPen/EpiPen Jr auto-injectors (0.3mg and 0.15mg epinephrine) due to possible device failure.” April 01, 2017. Retrieved from on April 13, 2017.
Pfizer. “How do I exchange my recalled EpiPen auto-injector?” April 01, 2017. Retrieved from on April 13, 2017.

Tuesday, April 4, 2017's me

Greetings from the newest addition to the mdBriefcase team. 

My name is Hyeyoon and I’m a fourth year pharmacy student currently here on APPE placement for the next 5 weeks. I wanted to introduce myself to the team and to the blog as I will be contributing new posts from time to time in the upcoming weeks.

I'm extremely excited for my time here at mdBriefcase as it's my very last block before graduating and moving out into the real ‘adult’ world. This is a special time for me as not only am I finally graduating after years and years of school but it's also the transitional time prior to obtaining my license. I'm currently preparing for my licensing exam which takes place in a month’s time.
Some interesting facts about me:
  • I have 50 succulents and cactii all growing in my home.
  • I am an avid lover of coffee and an even bigger addict for sleep/hibernation.
  • My last name is BOO!
  • I’m currently in the midst of growing my very own mushroom farm (in a box).
The majority of my previous experiences are from community pharmacy environments (Shopper's Drug Mart, Loblaw Pharmacy; You name it -- I’ve been there).  Practicing in community pharmacies holds a special place in my heart as I love interacting with patients on a daily basis.

I'll be sharing my insights about the practice and interesting topics in pharmacy very soon. Stay tuned for new updates!